Alert archive / California / River Flood Warnings in 2024

River Flood Warning 1, NWS Eureka, CA

January 13, 2024Humboldt County, California

NWS Eureka, CA issued this river flood warning at Jan 13, 2024, 10:03 AM PST for Humboldt County, California. It took effect at Jan 13, 2024, 4:00 PM PST. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Jan 13, 2024, 10:03 AM PST (18:03 UTC)
In effect from
Jan 13, 2024, 4:00 PM PST
Expired
Jan 14, 2024, 5:51 AM PST
In force
14 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
Moderate

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 48 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mad River near Arcata (ARCC1). The gauge peaked at 27.24 ft at Jan 13, 2024, 8:00 PM PST.

actionminormoderatemajor1015202501/1301/1401/15
Action stage
15 ft
Minor stage
22 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11481000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

296 
WGUS46 KEKA 131803
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
1003 AM PST Sat Jan 13 2024

...The National Weather Service in Eureka CA has issued a Flood 
Warning for the following rivers in California...

  Mad River near Arcata affecting Humboldt County.



For the Mad River...including Arcata...Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/eka.

The next statement will be issued this evening at 1015 PM PST.

&&

CAC023-140615-
/O.NEW.KEKA.FL.W.0001.240114T0100Z-240114T1100Z/
/ARCC1.2.ER.240114T0228Z.240114T0600Z.240114T0916Z.NO/
1003 AM PST Sat Jan 13 2024

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO LATE TONIGHT...
...REPLACES RIVER FLOOD WATCH...

* WHAT...Moderate flooding is forecast.

* WHERE...Mad River near Arcata.

* WHEN...From this afternoon to late tonight.

* IMPACTS...At 26.0 feet, Severe flooding along Mad River Beach Road 
  and extensive flooding of farmlands and other roads in the area. 
  Flooding of residential areas around Tyee City is likely. Any low 
  lying areas near the river could be flooded. Residents in these 
  areas should be prepared to take appropriate action to protect 
  lives and property.

* ADDITIONAL DETAILS...
  - At 9:45 AM PST Saturday the stage was 12.6 feet.
  - Bankfull stage is 22.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 25.1 feet late this evening. It
    will then fall below flood stage just after midnight tonight.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of
    24.9 feet on 02/08/1960.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

JHW
3 follow-up statements
317 
WGUS86 KEKA 132307
FLSEKA

Flood Statement
National Weather Service Eureka CA
307 PM PST Sat Jan 13 2024

...The Flood Warning is extended for the following rivers in 
California...

  Mad River near Arcata affecting Humboldt County.



For the Mad River...including Arcata...Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at weather.gov/eka.

The next statement will be issued late tonight at 315 AM PST.

&&

CAC023-141115-
/O.EXT.KEKA.FL.W.0001.240114T0000Z-240114T1200Z/
/ARCC1.2.ER.240114T0000Z.240114T0600Z.240114T0900Z.NO/
307 PM PST Sat Jan 13 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Moderate flooding is forecast.

* WHERE...Mad River near Arcata.

* WHEN...Until late tonight.

* IMPACTS...At 24.0 feet, Extensive flooding along Mad River Beach 
  Road and adjacent farmlands. Some homes along the river could be 
  threatened. Flooding of roads to Tyee City. High tides and strong 
  onshore winds will enhance flood impacts.
  At 26.0 feet, Severe flooding along Mad River Beach Road and 
  extensive flooding of farmlands and other roads in the area. 
  Flooding of residential areas around Tyee City is likely. Any low 
  lying areas near the river could be flooded. Residents in these 
  areas should be prepared to take appropriate action to protect 
  lives and property.

* ADDITIONAL DETAILS...
  - At 2:45 PM PST Saturday the stage was 20.7 feet.
  - Bankfull stage is 22.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 25.5 feet late this
    evening. It will then fall below flood stage just after
    midnight tonight.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of
    24.6 feet on 11/13/1957.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

JHW
749 
WGUS86 KEKA 140446
FLSEKA

Flood Statement
National Weather Service Eureka CA
846 PM PST Sat Jan 13 2024

...The Flood Warning is extended for the following rivers in 
California...

  Mad River near Arcata affecting Humboldt County.



For the Mad River...including Arcata...Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/eka.

The next statement will be issued Sunday morning at 800 AM PST.

&&

CAC023-141600-
/O.EXT.KEKA.FL.W.0001.000000T0000Z-240114T1600Z/
/ARCC1.2.ER.240114T0003Z.240114T0500Z.240114T0932Z.NO/
846 PM PST Sat Jan 13 2024

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Moderate flooding is occurring and moderate flooding is 
  forecast.

* WHERE...Mad River near Arcata.

* WHEN...Until tomorrow morning.

* IMPACTS...At 28.0 feet, Severe flooding of all low lying areas 
  near the river from Blue Lake downstream to the mouth. Residents 
  in these areas should be prepared to take appropriate action to 
  protect lives and property. This includes residential areas of 
  Tyee City and the Arcata Bottoms, US Highway 101 near Janes Road, 
  areas near Giuntoli Lane, and Mad River Beach Road.

* ADDITIONAL DETAILS...
  - At 8:00 PM PST Saturday the stage was 27.6 feet.
  - Bankfull stage is 22.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:00 PM PST Saturday was 27.6 feet.
  - Forecast...The river will rise to 27.7 feet late this
    evening. It will then fall just below flood stage just after
    2AM Sunday morning to 17.0 feet late Sunday morning.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of
    28.4 feet on 12/22/1955.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

MH
090 
WGUS86 KEKA 141351
FLSEKA

Flood Statement
National Weather Service Eureka CA
551 AM PST Sun Jan 14 2024

...The Flood Warning is cancelled for the following rivers in 
California...

  Mad River near Arcata affecting Humboldt County.



CAC023-141500-
/O.CAN.KEKA.FL.W.0001.000000T0000Z-240114T1351Z/
/ARCC1.2.ER.240114T0003Z.000000T0000Z.000000T0000Z.NO/
551 AM PST Sun Jan 14 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Mad River near Arcata.

* ADDITIONAL DETAILS...
  - At 4:45 AM PST Sunday the stage was 20.7 feet.
  - Bankfull stage is 22.0 feet.
  - Forecast...The river will fall to 17.0 feet late this
    morning. It will fall to 11.6 feet Tuesday afternoon then
    rise again.
  - http://www.weather.gov/safety/flood

&&

         Fld   Observed           Forecasts (6 am PST)     
Location Stg   Stg   Day/Time     Mon   Tue   Wed          

Mad River
Arcata   22.0  20.7  Sun 4 am PST 14.2  12.1  13.1         


&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

ZVS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Jan 13, 6:14 AM PST, 3 hours 49 minutes earlier.

Area forecast discussion, Jan 13, 6:14 AM PST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
614 AM PST Sat Jan 13 2024

.SYNOPSIS...Moderate to heavy rainfall as well as strong gusty
winds will occur across Northwest California today. Flooding
impacts can be expected with this system. Snow impacts will be
restricted to far northeastern Trinity. Calmer weather is expected
Sunday through early next week.

&&

.DISCUSSION...Doppler radar imagery shows steadier and more
widespread precipitation across Northwest California this morning
as strengthening warm air advection and moisture transport
approaches. A shortwave trough located over the NEPAC along with
its surface cyclone will continue to gradually move southeast
approaching southwest Oregon and northwest California this
afternoon. This feature is strengthening the warm air advection
and moisture transport moving into the region. Latest IR satellite
imagery shows cooling cloud tops spreading across the area and
suggesting a strong dynamic forcing. This along with the
strengthening moisture flux will promote moderate to heavy rain
is expected from this morning through late afternoon. The 00Z HREF
the peak rainfall rates increasing to around 0.50"/hr to 0.75"/hr
in Del Norte and Humboldt counties, while the 10Z HRRR model
suggest peak rates from 0.50"/hr to 0.90"/hr. Storm total rainfall
into late this afternoon will vary from 2 to 4 inches at lower
elevations from as far south as Ukiah all the way to Crescent
City, while 3.5" to 6" in the coastal mountains due to a strong
orographic lifting...The King Ranges could even see isolated 7.5".
However, downsloping winds will limit rainfall potential to areas
like Humboldt Bay and Hayfork with total rainfall from 1.0" to
2.0". Lake County will likely see the least rain with amounts in
the southeast from Clearlake to Cache Creek with amounts up to
0.5". Concentrated rainfall will bring a risk of widespread
flooding in small streams and even some mainstem rives (see
hydrology section below).

In addition, snow impact will likely over northeast Trinity
county through this afternoon. Trapped cold air and upsloping
will keep the snow levels lower, above 3,000 feet, for the Trinity
Horn today. This is evident in the observed low temperatures
running from upper 20s to mid 30s. Moderate to locally heavy
snowfall is expected for elevations above 3,000 feet. There is no
significant changes in the most recent storm total snow amounts.
Still expecting snow fall of 8 to 13 inches at Scott Mountain
Summit. 2 to 5 inches of wet snow along lower elevations of
Highway 3. 1 to 3 inches of wet snow on Highway 299 near Buckhorn
Summit. Blustery snow is possible with gusty winds up to 40 mph.
A Winter Storm Warning remains in effect through 9PM this evening.

Gusty southerly winds around 25 to 40 mph are already observed
across the northern coastal headland and exposed ridges. The low
level jet associated with the cyclone combined with 40-60 kt west-
southwesterlies in the 925-825 mb layer will promote gusty winds
up to 50 mph for the more prominent ridges and coastal headlands
like the King Range. Crescent City even should see wind gust up
to around 45 mph. Only on localized peaks of Del Norte does the
NBM place a 60-80% chance of peak wind gusts near 50 mph.

The storm is expected to exit the area this evening, with
precipitation gradually winding down tonight into Sunday morning
with cold air advection. Dry weather is generally expected Sunday
and Monday. The next chance for rain is expected later on Tuesday.
There is still a lot of uncertainty on the strength and timing of
this system with subtropical moisture moving toward the region,
but most of the ensembles are showing it to be much weaker than
the current system.

&&

.AVIATION...Atmospheric river currently making landfall as higher
rain rates are being observed as well as gusty southerly winds. Low
Level Wind Shear is to be expected at all terminals with up to 50
kts as low as 1000 feet at KCEC this afternoon. MVFR conditions with
occasional periods of IFR are being observed as heavier rain rates
reduce visibility. Low and Mid level ceilings persist as integrated
water vapor transport sources moisture to the area. A low level jet
will keep southerly winds elevated through the afternoon.  Winds
will turn more westerly and strengthen again in the late afternoon
as a cold front approaches from the west. Post frontal conditions
will have diminished winds and improved fight conditions by Sunday
afternoon. /EYS

&&

.MARINE...An upper level low pressure system moves towards the
Southern Oregon Coast and Northwest California. Southerly winds have
increased overnight spreading from the northern waters to the
southern waters. Small craft wind conditions persist with Gale force
gusts through early Sunday morning. As the pressure gradient
tightens this morning, gale gusts will occur in the outer waters
with more widespread gale gusts in the northern outer waters. NBM
indicates up to a 95 percent chance of gusts equal to 34 knots or
higher with about a 60 to 80 percent chance of gusts equal to 41
knots or higher in the northern outer waters. Gale gusts are
definitely expected, but will be short lived, most likely occurring
this morning and mid afternoon.

A confused and varying sea state will build later this afternoon as
the southwesterly winds and locally derived wind waves meet long
period NW and mid-period W swell. The combined sea state today and
into Sunday will be about 10 to 11 feet in the inner waters and
potentially up to 15 feet in the northern outer waters. General sea
state will decline to below 10 feet going into Monday as the winds
rapidly calm. /JLW /EYS

&&

.HYDROLOGY...Moderate to heavy rainfall this morning through late
this afternoon will bring the risk of flooding in small creeks,
streams and urban areas. The areal Flood Watch remain in effect
through late tonight. Main stream river will rise rapidly this
evening. CNRF is forecasting the Mad River in Arcata and the
Russian River near Hopland reaching flood stage later this
afternoon and evening. The Russian River in Hopland is forecast
to reach flood stage (15 ft) at 4PM and peak around 18 feet at
11PM local time. The mad River in Arcata is expected to reach
flood stage (22 ft) around 8PM and peak around 23 feet at 10PM
local time. A localized River Flood Watch remains in effect for
both rivers. The Van Duzen, Eel, and Smith rivers are all expected
to reach monitor stage; all show a less than 15 percent chance in
ensemble guidance of reaching flood stage. Elsewhere, the Garcia
river near Point Arena, Navarro River near Navarro, and Scott
Creek near Lakeport are all additional areas of concern for more
long lived flooding. Other common areas to flood, such as Jacoby
and Elk creeks near Humboldt Bay, could see impacts but will most
likely be short lived with water receding by late tonight.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch through late tonight for CAZ101>106-108>115.

     Winter Storm Warning until 9 PM PST this evening for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST this morning for PZZ450-
     470-475.

     Gale Warning from 9 AM this morning to 3 PM PST this
     afternoon for PZZ450-470-475.

     Small Craft Advisory until 3 AM PST Sunday for PZZ455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Jan 13, 8:05 AM PST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
805 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     Landslide        7 W Willits             39.38N 123.48W
01/13/2024                   Mendocino          CA   Public

            Mudslide along highway 20.

&&

JHW
Local storm report, Jan 13, 9:10 AM PST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
910 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     Landslide        3 SE Salyer             40.87N 123.53W
01/13/2024                   Trinity            CA   Law Enforcement

            Mudslide impacting highway 299.

&&

JHW
Local storm report, Jan 13, 9:20 AM PST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
920 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     Flood            8 SSE Laytonville       39.57N 123.44W
01/13/2024                   Mendocino          CA   Law Enforcement

            Minor flooding along roads off of the
            highway.

&&

JHW
Local storm report, Jan 13, 9:23 AM PST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
923 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     Non-Tstm Wnd Dmg 1 WNW Smith River       41.94N 124.17W
01/13/2024                   Del Norte          CA   Law Enforcement

            Down tree on highway.

&&

JHW
Local storm report, Jan 13, 9:25 AM PST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
925 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Flood            2 SSE Arcata            40.84N 124.07W
01/13/2024                   Humboldt           CA   Dept of Highways

            Jacoby creek flowing over roadway.

&&

JHW
Local storm report, Jan 13, 9:50 AM PST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
950 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     Flood            2 WNW Fortuna           40.60N 124.17W
01/13/2024                   Humboldt           CA   Law Enforcement

            Minor flooding reported along highway 101 on
            and off ramp.

&&

JHW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 9:36 AM PSTAreal Flood AdvisoryEKAHumboldt66 min
Jan 13, 10:42 AM PSTAreal Flood WarningEKAHumboldt9 hr
Jan 13, 10:43 AM PSTAreal Flood AdvisoryEKADel Norte, Humboldt19 hr
Jan 13, 11:18 AM PSTFlash Flood Warning Considerable damage threatEKADel Norte3 hr
Jan 13, 3:11 PM PSTRiver Flood WarningEKAMendocino19 hr
Jan 13, 3:51 PM PSTRiver Flood WarningEKADel Norte6 hr
Jan 13, 3:54 PM PSTRiver Flood WarningEKADel Norte10 hr

Nearby

River Flood Warnings in California, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.